Ohio, 2016

Hail in Ohio, May 2, 2016

May 2, 2016 · NWS PBZ · 7 events in 4 counties and zones

In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 11:02 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 1, 11:02 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 AM EDT MON MAY 2 2016

.SYNOPSIS...
A SERIES OF CROSSING DISTURBANCES WILL MAINTAIN DAILY RAIN CHANCES
THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE MIDNIGHT UPDATE FEATURED ADJUSTMENTS TO HOURLY TRENDS BASED ON
OBS...RADAR...AND HIGH RES MDLS. A CROSSING SHORTWAVE WILL SPREAD
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION THIS MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
LOW PRESSURE IS PROGGED TO DIG RAPIDLY NEWD TODAY WITH RAIN
COVERAGE INITIALLY DIMINISHING RAPIDLY WITH PROGRESS. HOWEVER...A
TRAILING DISTURBANCE IS EXPECTED TO REIGNITE SHOWERS AGAIN BY
TNGT...ALTHOUGH THE BULK OF THAT PCPN SHOULD BE FOCUSED SEWD.

SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY
BY EVENING. AN UPPER LEVEL LOW IS FORECAST TO DVLP OVER THE
EASTERN GREAT LAKES BY WEDNESDAY...BRINGING ANOTHER RAIN CHANCE
FOR THE UPR OH REGION.

WITH PERSISTENT CLOUDS AND PRECIP CHANCES...TEMPERATURE WAS
FORECAST AT...OR SLIGHTLY BELOW NORMAL FOR THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS COMING INTO BETTER AGREEMENT THAT A LARGE TROUGH WILL
SETUP OVER THE EASTERN CONUS DURING THE PERIOD. THIS WILL KEEP THE
AREA COOL AND UNSETTLED INTO THE WEEKEND.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
STRATUS AND FOG RESTRICTIONS N-E OF PIT SHOULD CONTINUE THIS MRNG
WITH LOW LVL MOISTURE IN PLACE. OTHERWISE...DETERIORATION TO MVFR
AND OCNL IFR IS EXPECTED ERLY THIS MRNG AS ADVANCING LOW PRESSURE
RESULTS IN SHOWERS AND SCT TSTMS THRU ARND SUNRISE. AN UPR TROF
SHOULD MAINTAIN MVFR CONDITIONS THRU LATE MRNG/ERLY AFTN BEFORE A
RETURN TO VFR IS EXPECTED. ANOTHER SHORTWAVE RETURNS MVFR
RESTRICTION POTENTIAL THIS EVE ESP FOR PORTS S OF PIT.

.OUTLOOK /TUESDAY THROUGH FRIDAY/...
PERIODIC RESTRICTIONS ARE LIKELY WED THRU FRI WITH THE PASSAGE OF
A COLD FRONT AND SUBSEQUENT UPR TROFG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/07
Hazardous weather outlook, May 1, 10:51 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 PM EDT SUN MAY 1 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1151 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 1, 7:45 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 SSE HOSKINSVILLE      39.75N  81.58W
05/01/2016  E0.75 INCH       NOBLE              OH   PUBLIC

&&

EVENT NUMBER PBZ1601535

24
Special weather statement, May 1, 7:45 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT SUN MAY 1 2016

WVZ012-021-509-020115-
MARION-WETZEL-MONONGALIA-
845 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WETZEL...NORTHWESTERN
MONONGALIA AND MARION COUNTIES...

AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JACKSONBURG...OR
11 MILES WEST OF MANNINGTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...MANNINGTON...PLEASANT VALLEY...WINFIELD...BARRACKVILLE...
MONONGAH...FAIRVIEW...HUNDRED...CASSVILLE...RIVESVILLE...GRANT TOWN...
FARMINGTON...SMITHFIELD...DAYBROOK...CURTISVILLE...MCCURDYVILLE...BAXTER...
CAROLINA...EVERETTVILLE AND WADESTOWN.

THIS INCLUDES  INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS
137 AND 143...AND BETWEEN MILE MARKERS 157 AND 158.

LAT...LON 3950 8063 3968 8063 3970 8003 3945 8003
TIME...MOT...LOC 0044Z 274DEG 21KT 3959 8054

CL
Local storm report, May 1, 8:01 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 E MOUNDSVILLE         39.94N 80.62W
05/01/2016  M1.00 INCH       MARSHALL           WV   STORM CHASER

0729 PM     HAIL             3 WNW KINGWOOD          39.48N 79.74W
05/01/2016  E1.00 INCH       PRESTON            WV   BROADCAST MEDIA

0727 PM     HAIL             2 ESE REEDSVILLE        39.50N 79.77W
05/01/2016  M1.00 INCH       PRESTON            WV   PUBLIC

0724 PM     HAIL             3 SSW BELLE VALLEY      39.75N 81.58W
05/01/2016  E0.75 INCH       NOBLE              OH   PUBLIC

0724 PM     HAIL             REEDSVILLE              39.51N 79.80W
05/01/2016  M1.25 INCH       PRESTON            WV   TRAINED SPOTTER

0711 PM     HAIL             6 SW NEFFS              39.97N 80.90W
05/01/2016  M1.00 INCH       BELMONT            OH   TRAINED SPOTTER

0709 PM     HAIL             MORGANTOWN              39.64N 79.95W
05/01/2016  E1.00 INCH       MONONGALIA         WV   BROADCAST MEDIA

0642 PM     HAIL             4 NNE GRANT TOWN        39.61N 80.16W
05/01/2016  E1.00 INCH       MARION             WV   BROADCAST MEDIA

0642 PM     HAIL             3 W CORE                39.68N 80.16W
05/01/2016  E1.00 INCH       MONONGALIA         WV   BROADCAST MEDIA

0550 PM     HAIL             3 NNE KIMBOLTON         40.20N 81.55W
05/01/2016  E1.25 INCH       GUERNSEY           OH   TRAINED SPOTTER

0550 PM     TSTM WND DMG     4 NE KIMBOLTON          40.20N 81.53W
05/01/2016                   GUERNSEY           OH   911 CALL CENTER

            1 TREE DOWN

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Special weather statement, May 1, 8:26 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT SUN MAY 1 2016

WVZ021-509>511-020215-
MARION-PRESTON-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN
PRESTON-MONONGALIA-
926 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRESTON...EASTERN
MONONGALIA AND CENTRAL MARION COUNTIES...

AT 925 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARRACKVILLE...
OR NEAR FAIRMONT...MOVING EAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...FAIRMONT...WESTOVER...KINGWOOD...STAR CITY...BARRACKVILLE...
GRANVILLE...BROOKHAVEN...CASSVILLE...RIVESVILLE...GRANT TOWN...REEDSVILLE...
MASONTOWN...MCCURDYVILLE...BAXTER...LAUREL RUN...EVERETTVILLE...CROWN...
BROWNS CHAPEL AND BOOTH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 9...AND
  BETWEEN MILE MARKERS 11 AND 19.

  INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 155.

LAT...LON 3952 8025 3966 8025 3967 7969 3943 7970
TIME...MOT...LOC 0125Z 273DEG 27KT 3957 8016

CL
Special weather statement, May 1, 9:12 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT SUN MAY 1 2016

OHZ057-020300-
MUSKINGUM-
1012 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...

AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...GRATIOT...
FULTONHAM...DRAKE AND DILLON STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 154.

LAT...LON 3995 8223 3995 8220 4011 8219 4016 8213
      4005 8184 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 0212Z 222DEG 21KT 3990 8228

CL
Special weather statement, May 2, 1:07 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 AM EDT MON MAY 2 2016

OHZ039-040-020645-
TUSCARAWAS-CARROLL-
207 AM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...

AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINESBURG...OR 9
MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...CARROLLTON...MINERVA...STRASBURG...SUGARCREEK...
MALVERN...BOLIVAR...MINERAL CITY...DELLROY...SHERRODSVILLE...ROSWELL...
PARRAL...ZOAR AND ATWOOD LAKE.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 80 AND 94.

LAT...LON 4060 8166 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8124 4072 8124
      4072 8120 4073 8120 4073 8109 4049 8102
      4047 8167
TIME...MOT...LOC 0607Z 262DEG 33KT 4058 8165

07

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Tuscarawas

When
May 2, 1:18 AM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -81.480

Hail, Tuscarawas

When
May 2, 1:20 AM EST
Where
Tuscarawas County, 0.52 mi W of Strasburg
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.600, -81.530

Hail, Tuscarawas

When
May 2, 1:23 AM EST
Where
Tuscarawas County, 0.87 mi SW of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.460

Hail, Carroll

When
May 2, 1:45 AM EST
Where
Carroll County, 1.26 mi WNW of Palermo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.490, -81.170

Hail, Harrison

When
May 2, 2:00 AM EST
Where
Harrison County, 0.53 mi W of Bowerston
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.430, -81.190

Hail, Jefferson

When
May 2, 2:10 AM EST
Where
Jefferson County, Bergholz
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.520, -80.880

Hail, Jefferson

When
May 2, 2:17 AM EST
Where
Jefferson County, Pravo
Measured
1.5 in hail
Reported by
Public
Coordinates
40.520, -80.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639055, 639056, 639057, 639058, 639059, 639062, 639063.